What most people don’t realize is that there are many medications that can interact with warfarin. Most providers don’t tell their patients, let alone, they don’t realize it either. It is one of the biggest factors that affect your INR. (remember, the INR is that “magic number” that helps your provider dose your warfarin) I can’t ever blame my patients when they don’t notify me, if they never knew to do so in the first place. There are so many medications such as heart meds, thyroid meds, antidepressants, antibiotics, cancer products, steroids, antifungals, cold meds, and more, that can affect the INR. Too many to list in fact. It is my job to inform patients what to do if they have a medicine change. You are not at all responsible for knowing.
I always tell my patients to let me know when they have new medications added or deleted, if they want to take something over-the-counter, or if their doses change. I know…this seems like a pain in the you know what, BUT…trust me on this…it will save you time in the long run, and most importantly, it really boils down to your safety. When I find out about medicine changes AFTER they occur (for example, a patient calls 4 days into starting an antibiotic), I kindly remind them to always call with medicine changes. That simple.
Here’s an example of a common scenario: patient Jill Smith is ill and gets diagnosed with a urinary tract infection Her primary care doctor starts her on Ciprofloxacin for 7 days. If I knew that from the start, I would most likely empirically lower her weekly warfarin dose while she takes the antibiotic. I will also ask her to “add” a warfarin blood draw while on the antibiotic, to see the effect of the medicine. Let’s talk about the opposite situation: patient Jill Smith is ill and gets diagnosed with a urinary tract infection Her primary care doctor starts her on Ciprofloxacin for 7 days. No one alerts me and she coincidentally has an INR drawn 5 days later. (or maybe she doesn’t even have a blood draw until after she is done with the Cipro which is dangerous because no one ever would know what her INR was running) The INR comes back 5.0, which is critically high, and can cause her to bleed. I will still adjust her dose, but she unknowingly put herself at risk for a dangerous situation.
This is a learning process but once you know this fact, you can coordinate with your provider on who will notify the person who is managing your warfarin/INRs. I tell my patients to always call me themselves, as I’d rather have 2 people notify me (the patient and the provider), rather than no one. I try to put the responsibility back in the hands of the patient!